Yeast Infection After Antibiotics

Yeast Infection or Candidiasis is a fungal infection caused by the overgrowth of yeast in warm and moist places in our body such as vagina, genitals, mouth, etc. Although small amount of yeast does not cause any major problems, but overgrowth of yeast when spreading and multiplying may lead to serious problems and need urgent medical attention. Antibiotics are used to cure many diseases and ailments, but there is a significant link between yeast infection from antibiotics. Sometimes complications have been found in patients who have prolonged the use of antibiotics causing yeast infection.
 

Can Antibiotics Cause a Yeast Infection?

Candida yeast is naturally present in our body and is not harmful as the amount of these yeasts are controlled by other good bacteria that keep our mouth, gut, and genitals healthy. The use of antibiotics kills good and bad bacteria at the same time, and as yeast infection from antibiotics are related, yeast starts growing rapidly with the use of antibiotics. Antibiotics kill the good bacteria giving chance to the Candida yeast to grow and spread rapidly. Therefore, it is wise to avoid antibiotics as much as possible. Also antibiotics cannot fight against virus, hence use of antibiotics to cure viral infection is ineffective.
 

A study published in the ‘The Lancet’ looked at the links between antibiotics yeast infection. 24 elderly patients were studied to understand the effect of Candida in diarrhoea after using antibiotics. They were tested for intestinal pathogens and Clostridium difficile. Seven out of the selected 24 were found with intestinal Candida overgrowth. The patients treated with antibiotic were found with overgrowth of the Candida species but no diarrhea. The 5 patients with overgrowth of Candida as well as diarrhea were prescribed with oral nystatin. They responded to this and there was a decrease in the faecal counts. The findings of this study point out that yeast infection are sometimes experienced after a course of antibiotics, and that experiencing diarrhea is quite common in users of antibiotics as well. However, yeast infections become more common after longer term use of antibiotics, so one must consult their doctor if experiencing any signs of a yeast infection during their course of antibiotics. It may also be a good idea to consume some form of probiotics during and after a course of antibiotics to top up the friendly bacteria in the body.
 

In order to find out and quantify the amount at which Candida overgrowth has taken place, micro Kjeldahl seems to be a method that can be relied upon suitably. It also helps to determine the total cell nitrogen. When the presence of aureomycin hydrochloride in a broth is found to be greater than 0.1 mg per ml it can be said that this concentration greatly instigates the multiplication of Candida albicans yeast.

This is not similar in the case of penicillin, streptomycin, chloramphenicol or terramycin. There are several manners in which antibiotic can aggravate the effect of Candida albicans.
 

Can Yeast Infections Develop Resistance to Antifungal Medications?

Bacteria develop resistance against antibiotics by either picking up DNA from other bacteria or get resistant to long term use of antibiotics. These resistant bacteria then multiply into more resistant bacteria and spread very fast into our whole system. This is how bacteria can overcome the effects of antibiotics acting on them. These resistant bacteria grow more into our body’s environment and cause many other harmful infections. The same can also happen with Fungi, they get resistant to antifungal medication and start spreading. Although antifungals are used to cure yeast infection, they may not always work and have some side effects.
 

Narrow and Broad Spectrum Antibiotics

Antibiotics can be prescribed by your doctor in different forms like: tablets, capsules, lotions, creams, drops etc. They can also be of two types, narrow spectrum or broad Spectrum antibiotics. Narrow spectrum antibiotics are used when the cause of the ailment is known. They target the desired bacteria and do not affect much of other bacteria. Broad Spectrum antibiotics kill a wider range of bacteria, causing yeast infection from antibiotics cases to be much more common in such users. Fungi are resistant to antibiotics, so when a broad spectrum antibiotic is used, it kills both good and bad bacteria, but cannot kill the Candida yeast. This helps the fungi to grow and spread rapidly causing a yeast infection. The use of narrow spectrum antibiotics kill just a few types of bacteria but leave some good bacteria. In such a situation we get dysbiosis where the good bacteria also spread and prevent the yeast from spreading. But there still remains a chance of getting a yeast infection.

 

Yeast Infection From Antibiotics
Yeast Infection From Antibiotics
 

Preventative Measures:

Yeast infection from antibiotics can also be prevented if proper precaution is taken:

  1. Avoid prolonged use and overdosing of antibiotics.

  2. It is advised to use proper prescribed medicines from medical practitioners and not to medicate by oneself.

  3. While you are taking antibiotics, avoid consumption of sugar. Sugar and refined carbohydrates feed the yeast and help yeast grow.

  4. Have natural yogurt along with your daily diet. Yogurt helps in reducing the growth of yeast.

  5. Having a healthy natural diet would avoid yeast infection from antibiotics.

 

Yeast Infection From Antibiotics Symptoms to be Aware of:

  1. Mouth lesions within the mouth may turn out to be very painful and may cause bleeding.

  2. Antibiotics and yeast infectionmay cause decreased sensation of taste.

  3. Women or men who have developed yeast infection and are taking antibiotics may experience extreme itching of the genitals and irritation.

  4. Unusual vaginal discharge- women who are taking antibiotics can disrupt the normal microbial balance of their vagina, causing unusual discharge of thick whitish viscous fluid.

  5. Painful urination – women who have developed yeast infection due to antibiotics may experience burning sensation during urination.

 

A yeast infection is very opportunistic and can establish itself and cause chronic yeast infection. So, any of the above symptoms during or after the use of antibiotics should be consulted with your doctor.

 

References:
Role of Candida in antibiotic-associated diarrhoea – The Lancet – 1991 – By P.L. Danna, Carl Urban and J.J. Rahal
www.sciencedirect.com/science/article/pii/0140673691912967
 

Anti-fungal Susceptibilities of Candida – Journal of Clinical Microbiology – 2005 – By Sandra S. Richter, Rudolph P. Galask and Shawn A. Messer
jcm.asm.org/content/43/5/2155.short
 

The Antibiotic Alternative – By Cindy L. A. Jones – 2000
 

Beyond Antibiotics: 50 – By Michael Schmidt, ‎Lendon H. Smith and ‎Keith W. Sehnert – 1994

 

Related Videos: (Expand)
 
Candida Truth – Do Antibiotics Cause Yeast Infections?

 

Is It Possible To Cure Candida With Antibiotics?


 

  • 9
  •  
  •  
  •  
  •